Format

Send to

Choose Destination
Mov Disord. 1993 Jul;8(3):339-43.

Cisapride treatment of constipation in Parkinson's disease.

Author information

1
Department of Neurology, University of Saarland, Homburg/Saar, F.R.G.

Abstract

Constipation, a frequent symptom in Parkinson's disease (PD), is probably caused by degeneration of the autonomic nervous system, particularly the myenteric plexus. Cisapride is a drug that causes increased release of acetylcholine in the myenteric plexus. In a pilot study, cisapride therapy was investigated in 20 PD patients, 10 women and 10 men, who suffered from delayed intestinal transit. In all cases, cisapride therapy was associated with a significant acceleration of colonic transit, as measured by radioopaque pellets viewed on radiographs. Pellet count fell from a mean of 53.8 pretreatment to 30.4 after cisapride treatment. No adverse reaction and no "overshoot affects," such as diarrhea, were seen. Our findings suggest that cisapride may alleviate the constipation associated with Parkinson's disease.

PMID:
8341299
DOI:
10.1002/mds.870080315
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center